New Mexico, 2012

High Wind in New Mexico, January 22, 2012

January 22, 2012 · NWS MAF · 4 events in 3 counties and zones

A potent upper trough moved southeastward over the Texas Panhandle. Strong mid level winds at the base of this trough, and a tight surface pressure gradient, resulted in high winds across west Texas and southeast New Mexico.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent upper trough moved southeastward over the Texas Panhandle. Strong mid level winds at the base of this trough, and a tight surface pressure gradient, resulted in high winds across west Texas and southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 21, 10:43 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 21, 10:43 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1143 PM CST SAT JAN 21 2012

.DISCUSSION...
PLEASE SEE THE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VERY WINDY CONDITIONS ARE EXPECTED TODAY AS AN UPPER LEVEL STORM
SYSTEM AND ASSOCIATED COLD FRONT QUICKLY MOVE ACROSS THE REGION.
THE WINDS WILL QUICKLY INCREASE FIRST AT CNM DURING THE EARLY
MORNING HOURS...AND THEN AT THE OTHER TERMINALS DURING THE LATE
MORNING HOURS. HIGH WINDS...50 KT GUSTS...ARE NOW ANTICIPATED AT
CNM NEAR 12Z. OTHER TERMINALS WILL NEAR 50 KT GUSTS AND WILL BE
WATCHED CLOSELY FOR AMENDMENTS. LATER THIS MORNING...AN AIRPORT
WEATHER WARNING WILL LIKELY BE ISSUED FOR MAF. WIND SHEAR HAS ALSO
BEEN INCLUDED FOR MOST OF THE TERMINALS. BLOWING DUST WILL ALSO
RESULT IN REDUCED VISBYS DURING THE EARLY AFTERNOON HOURS. THE
WINDS WILL BEGIN TO SUBSIDE LATE THIS AFTERNOON AND EVENING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM TO 8 PM MST SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY FROM 8 AM TO 3 PM MST SUNDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 5 PM MST SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 10 AM CST /9 AM MST/ TO 9 PM CST /8 PM
     MST/ SUNDAY FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

     WIND ADVISORY FROM 9 AM TO 4 PM CST SUNDAY FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ SUNDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

&&

78
Hazardous weather outlook, Jan 22, 12:55 AM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 AM CST SUN JAN 22 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
155 AM CST SUN JAN 22 2012 /1255 AM MST SUN JAN 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...LATE TONIGHT THROUGH SUNDAY AFTERNOON

A HIGH WIND WARNING IS IN EFFECT TODAY FOR THE FOLLOWING
LOCATIONS....THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN AND
HIGHWAY 54 CORRIDOR...THE EDDY COUNTY PLAINS...PORTIONS OF LEA
COUNTY NM...AND THE NORTHERN PERMIAN BASIN OF TEXAS. THE
STRONGEST WIND GUSTS...PERHAPS EXCEEDING 80 MPH AT TIMES...ARE
EXPECTED IN THE GUADALUPE MOUNTAINS. OTHER LOCATIONS ACROSS EDDY
COUNTY AND THE PERMIAN BASIN WILL EXPERIENCE GUSTS TO AROUND 60 TO
65 MPH LATE THIS MORNING THROUGH THE EARLY AFTERNOON HOURS.

A WIND ADVISORY IS IN EFFECT FOR MOST OF WEST TEXAS TODAY. WEST
WINDS NEAR 25 TO 35 MPH WITH GUSTS TO AROUND 50 TO 55 MPH ARE
EXPECTED BY LATE THIS MORNING THROUGH THE EARLY AFTERNOON. BLOWING
DUST WILL LIKELY RESULT IN HAZARDOUS DRIVING CONDITIONS...ESPECIALLY
ALONG AND NORTH OF INTERSTATE 20. LOCAL VISIBILITIES COULD EASILY
DROP BELOW 1 MILE AT TIMES AND MOTORISTS ARE URGED TO USE CAUTION
WHILE TRAVELING ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY.

DANGEROUS FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON
ACROSS THE ENTIRE REGION. THE GUSTY WEST NORTHWEST WINDS WILL
COMBINE WITH LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER TO PRODUCE
THESE CONDITIONS. ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL
TO SPREAD RAPIDLY. A RED FLAG WARNING REMAINS IN EFFECT UNTIL THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
January 22, 1:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
January 22, 2:53 AM MST to 6:53 AM MST
Where
Eddy County Plains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Several high wind gusts occurred at Carlsbad.

High Wind, Eddy County Plains

When
January 22, 3:35 AM MST to 4:35 AM MST
Where
Eddy County Plains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Strong wind gusts occurred for at least one hour in Artesia. Received a report of a tree falling on a carport and vehicle.

High Wind, Northern Lea County

When
January 22, 10:25 AM MST to 1:40 PM MST
Where
Northern Lea County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356223, 356237, 356227, 356233.